Minnesota, 2020

Damaging Wind in Minnesota, August 28, 2020

August 28, 2020 · NWS FSD · 1 event in 1 county or zone

A mid-level disturbance moving from Wyoming into South Dakota initiated late evening convection in an environment with around 2000 J/kg MLCAPE and deep-layer shear of around 50 knots. Storms expanded and rapidly evolved into a large-scale bow echo.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A mid-level disturbance moving from Wyoming into South Dakota initiated late evening convection in an environment with around 2000 J/kg MLCAPE and deep-layer shear of around 50 knots. Storms expanded and rapidly evolved into a large-scale bow echo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 11:00 PM CST, 2 hours 25 minutes earlier.

Area forecast discussion, Aug 27, 11:00 PM CST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1200 AM CDT Fri Aug 28 2020

.UPDATE...
Issued at 806 PM CDT Thu Aug 27 2020

No significant changes to the forecast thinking for the overnight
severe weather potential. Lift is now ejecting off the Rockies
into the Plains with thunderstorms erupting ahead of it across the
western Dakotas and northwest Nebraska. Expectation is still for
this activity to eventually congeal into one or more bowing
segments as it approaches central and eastern South Dakota and
then move east into southwest Minnesota into the early morning
hours Friday. Timing still appears to very much to be an
overnight event for our coverage area with storms making into
toward a Chamberlain to Huron line closer to midnight and the I-29
corridor likely toward the 2-4am timeframe.

Severe threat is looking to come into perhaps a bit clearer focus
with mid level temps favoring the strongest storms to ride near
and especially north of I-90. This would also coincide with the
best convergence on the nose of the LLJ. SPC's latest outlooks has
peeled back the Enhanced risk to these areas and matches local
thinking relatively closely for the greatest risk area. Damaging
wind gusts to around 80 mph continues to be the main concern with
DCAPE values in excess of 1000 J/kg. Also of concern would be the
potential for a QLCS tornado or two within any organized bowing
segment with 0-3 km shear vectors at 30 to 35 kts perpendicular to
any expected linear segment orientation along the Hwy 14
corridor. Latest high-res guidance would put the greatest concern
from Huron to Brookings to Marshall to Windom for perhaps the
strongest activity.

Trailing showers and weaker thunderstorms may very well linger
into mid morning Friday in some areas.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 330 PM CDT Thu Aug 27 2020

At mid afternoon, frontal boundary has slowed along a line from near
the Iowa Great Lakes to Vermillion. Warm and humid air either side
of the boundary has brought some heat indices well into the 90s, but
the greater concern in the short term is the convective threat
overnight.

Has been some random mid-level convection ongoing much of the day
from western into central SD, so far not amounting to much with
perhaps 1000-1500 J/kg available to a mixed-layer rooted cell, so
elevated nature speaks for less than that at this point.  This
cluster between K9V9 and KPIR should move into the mid-James River
valley later afternoon within the warm advection zone/along edge of
the steeper mid-level lapse rates. Not out of the question that
rooting into the boundary layer could give a couple of cells a
chance for an early start to severe storms, but this is an unlikely
scenario at this point.

Much more likely that wave moving across northern WY is likely to
initiate some high plains convection very late afternoon into early
evening. Storms will have environment of decent instability (1500-
2000 J/kg MLCAPE) and appreciable shear with strong mid-level
westerlies, with a solid 45-55 kts in the 0-6km layer and not a
great deal less cutting off the lowest km. Low-level moisture
transport solidly back toward central and western SD, and initiation
of more significant convection likely to feed on this as the low-
level jet veers eastward through the night.  Should be a fairly
quick transition over to bowing structures with enough DCAPE to
support good outflow pools. 0-3km shear vectors look to become quite
favorably oriented to any meridional linear structures, suggesting
that potential for mesovortices which in the least could support
enhanced wind potential, and even a tornadic threat when located in
a less stable environment.

Potential is there, especially for areas near and north of I-90.
However, this is not a slam dunk in terms of severe potential by any
means, as the impact of the still +12 to +15C 700hPa temps over much
of the area from near I-90 and south erode confidence. Could help to
divert a greater portion of the severe threat to near/north of
highway 14 and into southwest MN. Still, cannot discount that even
areas southward toward the Missouri River could see some stronger to
potential severe storms heading through the night as outflow pools
are often underestimated.

On Friday, boundary will not hang around too long across parts of
northwest Iowa, before northerly flow freshens over the entire area.
Some lingering convective threat as the wave shears through,
interacting with whatever boundary from overnight convection resides
across northwest IA and northeast NE.  Secondary troughing falls
through by early to mid afternoon, and could see a few
showers/storms in the cyclonic flow even into the latter afternoon
in southwest MN. Temps begin to find some upper 70s for highs in the
north, with 80s elsewhere.

.LONG TERM...(Friday Night through Thursday)
Issued at 330 PM CDT Thu Aug 27 2020

The start of the weekend will be seasonable and quiet as deeper
ridge builds back across the area. Highs upper 70s to lower 80s
with no appreciable clouds or wind.

By Saturday night, will begin to see warm advection develop back
through central SD with elevated CAPE up to 250-500 J/kg which
pushes toward the I-29 corridor but decreases by midday Sunday.
Scattered convection seems likely, at least during the late night
and early morning.

The system Sunday night is very dynamic, and despite a cold frontal
forcing for storms which typically does not perform well given the
col structure to the pressure field, the degree of instability with
limited moisture as sharp wavelength trough digs across the region
should lead to a fairly solid threat for thunderstorms for most.
While not mentioned, kinematics would suggest at least a nominal
threat for a few severe storms even being somewhat off the diurnal
cycle.

Early to mid-week looks more quiet again. Some subtle chances for
storms. A secondary trough around Monday night or early Tuesday
really splits around the area, with the greater forcing diving
southward through the western/central Plains. A few higher based
showers/storms would be all that one might expect with this pattern.
What is more certain is a least a couple days of seasonably cool
temps ending August and starting September, with highs Monday
perhaps not escaping the upper 60s for some spots north of I-90.
A bit better mixed and slightly warmer, especially Wednesday, before
another cooler shot in stronger northwest flow aloft by the end of
the week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1154 PM CDT Thu Aug 27 2020

Main aviation concern continues to revolve around thunderstorms
during the overnight hours. Organized cluster of storms continues
to push toward KHON and has a history of producing winds in excess
of 50 kts. It appears this cluster may stay just north of I-90,
perhaps only clipping KFSD, if impacting it at all other than with
showers and weaker thunderstorms. KSUX looks to stand the lowest
chance of any thunderstorm activity. Lower ceilings and vsbys may
accompany any thunderstorm activity.

Showers may linger into mid morning Friday with the potential for
a few additional showers by the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

UPDATE...Kalin
SHORT TERM...Chapman
LONG TERM...Chapman
AVIATION...Kalin
Hazardous weather outlook, Aug 27, 3:37 PM CST, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
437 PM CDT Thu Aug 27 2020

IAZ001>003-MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>067-
282145-
Lyon-Osceola-Dickinson-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-
437 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

Thunderstorms will develop across western and central South Dakota
by early evening, then progress eastward across southeast South
Dakota, southwest Minnesota and northwest Iowa overnight. It appears
more probable that storms will organize into bowing segments, with a
primary threat for damaging wind up to around 80 mph during the late
evening and overnight hours. Some large hail up to half dollar size
is also possible, with the greatest threat for hail west of
Interstate 29. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible on Sunday night. A few storms
may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

IAZ012>014-020>022-031-032-NEZ013-014-SDZ068>071-282145-
Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-
Dakota-Bon Homme-Yankton-Union-
437 PM CDT Thu Aug 27 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

By very late evening and early in the overnight, thunderstorms will
move in from the west. A few of these storms could be severe with
hail up to half dollar size and wind gusts to 70 mph.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Additional thunderstorms are possible on Sunday night. A few storms
may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this evening and overnight.

In the hours before

Local storm report, Aug 28, 12:11 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
111 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     TSTM WND GST     2 NNW HURON             44.39N 98.23W
08/28/2020  M84 MPH          BEADLE             SD   ASOS

&&

MM
Local storm report, Aug 28, 12:14 AM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
114 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     TSTM WND GST     2 WNW HURON             44.37N 98.25W
08/28/2020  M80 MPH          BEADLE             SD   PUBLIC

            DAVIS PERSONAL WEATHER STATION.

&&

MM
Local storm report, Aug 28, 12:21 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
121 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 AM     TSTM WND GST     7 NE HURON              44.46N 98.17W
08/28/2020  E70 MPH          BEADLE             SD   TRAINED SPOTTER

            WINDS ESTIMATED 70+ MPH.

&&

AK
Local storm report, Aug 28, 12:26 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
126 AM CDT FRI AUG 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND GST     1 S KIMBALL             43.74N 98.96W
08/28/2020  M52 MPH          BRULE              SD   MESONET

&&

MM

The radar

The Sioux Falls radar (KFSD), 100 km away, was scanning. The volume nearest the first event began at 07:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
August 28, 1:25 AM CST to 1:28 AM CST
Where
Lincoln County, 3.59 mi SSW of Hendricks
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.460, -96.440

Minnesota RWIS station MN030, 3 miles south southwest of Hendricks, measured a peak wind gust of 62 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915277.